Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 120, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 28, 2002, 4:50 PM CDT for Shelby County, Tennessee. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2002, 4:50 PM CDT (21:50 UTC)
- Expired
- May 28, 2002, 5:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Shelby County, TN
The radar
The Memphis radar (KNQA), 17 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:53 PM CDT | Hail 0.75 | Bartlett, TN | A few tree branches were knocked down by the hail. |
| May 28, 5:15 PM CDT | Hail 0.75 | Raleigh, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 549 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 282150 SVRMEM TNC157-282230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 449 PM CDT TUE MAY 28 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 530 PM CDT. * AT 444 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER MEMPHIS...MOVING NORTHEAST AT 5 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 530 PM CDT INCLUDE... GERMANTOWN... FRAYSER... BARTLETT... ELLENDALE... BOLTON...LAKELAND... .DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3511 9009 3499 8983 3536 8966 3542 8998
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:30 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 28, 3:30 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 330 PM CDT TUE MAY 28 2002 UPPER LEVEL TROUGH OVER S PLAINS ROTATING MOISTURE UP OVER THE MIDSOUTH PRODUCING A GOOD CROP OF AFTERNOON TRWS. SOME PEA SIZED HAIL REPORTED. THESE STORMS SHOULD GRADUALLY DIMINISH THIS EVENING... BUT I THINK THERE COULD BE REDEVELOPMENT DURING THE NIGHT IF ANOTHER VORT SPOKE SWIPES OVER US LIKE THIS MORNING. TROUGH TO BE CLOSER TMR...SO THINK ANOTHER ROUND OF STORMS COMING WITH COVERAGE GREATEST IN WESTERN COUNTIES. TROUGH DIGS TO THE SOUTHEAST THROUGH THE WEEK...WHICH IS KIND OF STRANGE FOR THIS TIME OF YEAR. AVN/ETA SAYS ITS TO ACTUALLY WOBBLE INTO THE GULF WHILE WE GET RIDGING OVER THE WEEKEND. OVERALL...MORE SHOWERS AND GRADUALLY WARMER THIS PACKAGE. NOT BAD FOR THIS TIME OF YEAR. .MEG...NONE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 4:34 PM CDT | Flash Flood Warning | MEG | Obion | 116 min |
| May 28, 4:54 PM CDT | Flash Flood Warning | MEG | Shelby | 111 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.